Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS New Orleans, LA

March 6, 2003Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 6, 2003, 9:58 PM CST for Pearl River County, Mississippi. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 9:58 PM CST (03:58 UTC)
Expired
Mar 6, 2003, 10:15 PM CST
In force
17 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS54 KLIX 070358
SVRNEW
MSC109-070415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
958 PM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF POPLARVILLE

* UNTIL 1015 PM CST

* AT 955 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM 9 MILES SOUTH OF POPLARVILLE NEAR MCNEILL...
  MOVING NORTHEAST AT 60 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3077 8967 3061 8956 3088 8904 3105 8917

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 4:30 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 6, 4:30 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
430 PM CST THU MAR 6 2003

FYI FOR SURROUNDING OFFICES AND MEDIA...GOLFBALL HAIL REPORTED IN
ASCENSION PARISH WITH 54 MAX VIL AND 39KFT TOP. VIL DENSITY4.1.
THE THREAT WILL BE WITH US FOR AWHILE AS AIRMASS ABOVE 3KFT IS VERY
UNSTABLE WITH STRONG VERTICAL VEERING AND 100+KT JET STREAK MOVING
ACROSS. HEAVY RAIN AND COLD AIR FUNNELS ALSO A CONCERN. BELIEVE 3000
FT STABLE LAYER WILL PRECLUDE WIND GUSTS AND TORNADOES BUT WILL
WATCH CLOSELY AS SEVERAL MESOS ARE NOTED ALOFT.
24

...PREVIOUS DISCUSSION...
THE FRONT ACROSS SOUTHEAST LOUISIANA JUST SOUTH OF LAKE
PONTCHARTRAIN IS EXPECTED TO MOVE SOUTH TO NEAR THE MOUTH OF THE
MISSISSIPPI RIVER AND BECOME NEARLY STATIONARY. MODELS INDICATE THE
AIATMOSPHERE WILL REMAIN WET THROUGH TONIGHT BEFORE BEGINNING TO DRY
OUT FRIDAY MORNING. UPPER TROF OVER WEST TEXAS WILL MOVE EAST AND
WEAKEN AS IT APPROACHES THE MISSISSIPPI RIVER. DYNAMICS ASSOCIATED
WITH THIS SYSTEM WILL BE WEAK AS IT CROSSES THE AREA. THE JET IS
EXPECTED TO REMAIN NORTH OF OF THE AREA. SURFACE WINDS WILL BE
NORTHEASTERLY THROUGH SATURDAY THEN BECOMING SOUTHEAST ON SUNDAY.
PRECIPITATION COULD LINGER INTO THE EARLY HOURS FRIDAY MORNING
ESPECIALLY SOUTH OF LAKE PONTCHARTRAIN BEFORE ENDING. COOLER AIR
BEHIND THE FRONT IS SPREADING INTO THE AREA. SHOULD SEE TEMPERATURES
WARMING AGAIN ON FRIDAY. NEXT FRONT MOVES THROUGH THE AREA LATE
TUESDAY AND EARLY WEDNESDAY.

MCB 49/73/50/77 6100
BTR 50/73/50/78 6100
MSY 57/70/55/76 7200
GPT 56/68/52/73 8300

.NEW...NONE.
LA...NONE.
MS...NONE.

23
Hazardous weather outlook, Mar 6, 11:00 AM CST, 10 hours 58 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EXTREME SOUTH MISSISSIPPI AND SOUTHEAST LOUISIANA DURING THE LATE
AFTERNOON AND EVENING HOURS WITH A FEW THUNDERSTORMS POSSIBLY
LINGERING DURING OVERNIGHT. A SLOW MOVING COLD FRONT AND A SERIES OF
UPPER LEVEL DISTURBANCES WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE BRIEF
HEAVY RAIN AND OCCASIONAL LIGHTNING. SEVERE THUNDERSTORMS ARE NOT
EXPECTED THROUGH TONIGHT.

RIVER FLOODING...
SEVERAL RIVERS REMAIN IN HIGH FLOW OR IN FLOOD. REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING
ACROSS EXTREME SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

23

In the hours before

Local storm report, Mar 6, 8:51 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
851 PM CST THU MAR 6 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0416 PM    DARROW                    LA   1.75 INCH HAIL
03/06/03   ASCENSION                      REPORTED BY FIRE
                                          DEPARTMENT. VEHICLES
                                          DAMAGED. ALSO IN SORRENTO.

0433 PM    3 W FRANKLINTON           LA   .75 INCH HAIL
03/06/03   WASHINGTON                     REPORTED BY EMERGENCY
                                          MANAGEMENT. HIGHWAY 10 AND
                                          HIGHWAY 440.

0557 PM    PIGEON                    LA   .75 INCH HAIL
03/06/03   IBERVILLE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0600 PM    WHITE CASTLE              LA   1.75 INCH HAIL
03/06/03   IBERVILLE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0620 PM    ST AMANT                  LA   OTHER
03/06/03   ASCENSION                      .375 INCH HAIL. REPORTED
                                          BY SHERIFFS OFFICE.

0632 PM    MAUREPAS                  LA   1.75 INCH HAIL
03/06/03   LIVINGSTON                     REPORTED BY SHERIFFS
                                          DEPARTMENT.

0648 PM    4 SE PONCHATOULA          LA   1.75 INCH HAIL
03/06/03   TANGIPAHOA                     REPORTED BY CO-OP
                                          OBSERVER. COVERED GROUND.

0715 PM    BUSH                      LA   .88 INCH HAIL
03/06/03   ST. TAMMANY                    REPORTED BY WIFE OF NWS
                                          EMPLOYEE AT BUSH GYM.

RJR
Local storm report, Mar 6, 9:23 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
923 PM CST THU MAR 6 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    DONALDSONVILLE            LA   1.00 INCH HAIL
03/06/03   ASCENSION                      REPORTED BY SHERIFFS
                                          DEPARTMENT. ALSO IN BRUSLY
                                          MCCALL AREA ON THE
                                          IBERVILLE-ASCENSION PARISH
                                          LINE.

RJR

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.